Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 89, NWS Duluth, MN

November 13, 2021

NWS Duluth, MN issued this small craft advisory at Nov 13, 2021, 2:34 PM CST. It took effect at Nov 14, 2021, 3:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2021, 2:34 PM CST (20:34 UTC)
In effect from
Nov 14, 2021, 3:00 AM CST
Expired
Nov 14, 2021, 3:00 PM CST
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

814 
WHUS73 KDLH 132034
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
234 PM CST Sat Nov 13 2021

LSZ146>148-150-141200-
/O.NEW.KDLH.SC.Y.0089.211114T0900Z-211114T2100Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
234 PM CST Sat Nov 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SUNDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Oak Point to Saxon Harbor WI and Outer Apostle Islands 
  Beyond 5 NM from Mainland.

* WHEN...From 3 AM to 3 PM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
4 follow-up statements
371 
WHUS73 KDLH 140342
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
942 PM CST Sat Nov 13 2021

LSZ146>148-150-141545-
/O.CON.KDLH.SC.Y.0089.211114T0900Z-211114T2100Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
942 PM CST Sat Nov 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST
SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Outer Apostle Islands Beyond 5 NM from Mainland and Oak 
  Point to Saxon Harbor WI.

* WHEN...From 3 AM to 3 PM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
084 
WHUS73 KDLH 140905
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
305 AM CST Sun Nov 14 2021

LSZ146>148-150-142100-
/O.CON.KDLH.SC.Y.0089.000000T0000Z-211114T2100Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
305 AM CST Sun Nov 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 4 ft.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Outer Apostle Islands Beyond 5 NM from Mainland and Oak 
  Point to Saxon Harbor WI.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
183 
WHUS73 KDLH 141601
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1001 AM CST Sun Nov 14 2021

LSZ146>148-150-142100-
/O.CON.KDLH.SC.Y.0089.000000T0000Z-211114T2100Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1001 AM CST Sun Nov 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...North winds 15 to 25 kt and waves 2 to 4 ft.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Outer Apostle Islands Beyond 5 NM from Mainland and Oak 
  Point to Saxon Harbor WI.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
727 
WHUS73 KDLH 142057
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
257 PM CST Sun Nov 14 2021

LSZ146>148-150-142200-
/O.EXP.KDLH.SC.Y.0089.000000T0000Z-211114T2100Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
257 PM CST Sun Nov 14 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

North-northwest winds are weakening so the small craft advisory
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 13, 11:43 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 13, 11:43 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1143 AM CST Sat Nov 13 2021

.DISCUSSION...(Today through Friday)
Issued at 249 AM CST Sat Nov 13 2021

Summary:A few lingering snow showers through early afternoon.
Clipper system moving through for the latter half of the weekend.
Several chances of precipitation through the week.

A few lingering snow showers across the Northland along with Lake
Effect snow showers affecting portions of the South Shore will
continue through early afternoon. Most locations will not receive
much in the way of accumulation with the exception of Ashland and
Iron Counties that could see an additional 2 inches.

A surface low pressure is expected to develop early this morning
over southern Saskatchewan and quickly move southeastward towards
the region by this evening. An associated upper level shortwave
and the exit region of the 300mb jet streak will provide lift
needed for precipitation development. Additionally, frontogenesis
is expected to develop northeast of the surface low pressure from
northern Koochiching County to northwestern WI which will be the
focus for the heavier snowfall. Soundings indicate that the
surface wetbulb temperature will be well below freezing and no
warm nose aloft therefore all precipitation is expected to fall
as snow. Given the speed of this system, snowfall totals will fall
below Winter Weather Advisory criteria. However, something to
keep an eye on would be for snow ratios as the northwestern
portion of Cass and extreme northern Crow Wing Counties barely
reach criteria and a change in higher ratios could lead to higher
snowfall totals. Current snowfall estimates for the region will
be 1-3" with the exception of the far eastern portion of the
Arrowhead that will likely see a dusting to a quarter of an inch.

The shortwave will move off to the southeast by mid-morning
Sunday bringing northwest flow to the region. Therefore, it is
possible that the lake effect regions could see additional light
snow Sunday afternoon.

Temperatures across the region will remain below freezing for the
early part of next week. The warmest day will likely be Tuesday
with highs in the low 40s due to an upper level ridge temporarily
parked over the CWA. The next chance for snow remains in question
for mid week with another upper level low pressure moving in the
Tuesday/Wednesday time frame. However, models are not much in
agreement with a solution as of late.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1141 AM CST Sat Nov 13 2021

A mix of MVFR and VFR ceilings are across the Northland this
afternoon. Satellite and radar reveals the incoming winter system
crossing western MN this morning. This system will slide through
north central MN this afternoon and make its way east through the
evening and overnight hours. A couple inches of snowfall will be
expected across the terminals with BRD likely seeing the most
snowfall with higher totals upwards of 3 inches. As the system moves
through there will likely be instances of heavy downbursts greatly
reducing visibility. Tomorrow morning, the system will be moving
out of the region with lingering snowfall tapering off. Look for
ceilings to gradually lift throughout the day across northern MN.

&&

.MARINE...
Issued at 249 AM CST Sat Nov 13 2021

Northwesterly winds are starting to decrease therefore the Small
Craft Advisory and Gale Warning will expire at 6am. The Small
Craft Advisory over the Outer Apostle Islands will continue until
10am. Winds will be out of the northwest with higher gusts from Grand
Portage to Taconite Harbor. Winds will continue out of the
northwest until overnight Saturday into Sunday where winds will
turn to the northeast. It is possible that a Small Craft Advisory
will be needed for portions of the North Shore and Outer Apostle
Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  33  23  31  19 /  40  80   0   0
INL  30  19  29  11 /  30  60   0   0
BRD  33  22  31  16 / 100 100   0  10
HYR  33  23  32  14 /  40 100  10   0
ASX  34  25  34  18 /  60  80  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...KSE
AVIATION...Britt
MARINE...KSE
Hazardous weather outlook, Nov 13, 10:08 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1008 AM CST Sat Nov 13 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141615-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1008 AM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A clipper-type system will move through the region this afternoon
and into tonight, bringing accumulating snowfall amounts from 2
to 4 inches in east-central Minnesota to 1 to 2 inches in the Twin
Ports and northwest Wisconsin. Some locally higher snowfall
amounts are possible in the Brainerd Lakes region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-141615-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1008 AM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few wave heights near 4 ft may still be lingering across the
Outer Apostle Islands. However, winds will continue to tapering
off with wave heights subsiding in the early afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds and building waves are possible late Tuesday through
Thursday, which could lead to conditions that may be hazardous for
small craft.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 1:52 PM CSTWinter Weather AdvisoryDLHAitkin, Carlton, Cass, Crow Wing, Lake, Pine and 1 more16 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.